Skip to content
My WebMD Sign In, Sign Up

Coumadin IV

Anticoagulants/Vitamin K

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

Your blood thinner prevents the formation of vitamin K-dependent clotting particles in your body. Taking vitamin K counteracts this effect.

What might happen:

The beneficial effects of your blood thinner may decrease. Your chance for forming a blood clot may increase.

What you should do about this interaction:

Vitamin K is usually only given in a hospital or in your doctor's office. It is intentionally given to counteract the effects of your blood thinner.

References:

1.Anonymous. Anticoagulant therapyn - a clinical dilemma. JAMA 1964 Feb 15; 187(7):27-30.
2.Andersen P, Godal HC. Predictable reduction in anticoagulant activity of warfarin by small amounts of vitamin K. Acta Med Scand 1975 Oct; 198(4):269-70.
3.Fletcher DC. Clotting factors in vitamin K-rich vegetables hinder anticoagulant therapy?. JAMA 1977 Apr 25;237(17):1871.
4.Kempin SJ. Warfarin resistance caused by broccoli. N Engl J Med 1983 May 19;308(20):1229-30.
5.Karlson B, Leijd B, Hellstrom K. On the influence of vitamin K-rich vegetables and wine on the effectiveness of warfarin treatment. Acta Med Scand 1986;220(4):347-50.
6.Walker FB 4th. Myocardial infarction after diet-induced warfarin resistance. Arch Intern Med 1984 Oct;144(10):2089-90.
7.Martin JE, Lutomski DM. Warfarin resistance and enteral feedings. JPEN J Parenter Enteral Nutr 1989 Mar-Apr;13(2):206-8.
8.Suttie JW. Warfarin and vitamin K. Clin Cardiol 1990 Apr;13(4 Suppl 6):VI16-8.
9.Chow WH, Chow TC, Tse TM, Tai YT, Lee WT. Anticoagulation instability with life-threatening complication after dietary modification. Postgrad Med J 1990 Oct;66(780):855-7.
10.Pedersen FM, Hamberg O, Hess K, Ovesen L. The effect of dietary vitamin K on warfarin-induced anticoagulation. J Intern Med 1991 Jun;229(6):517-20.

See 7 Reviews for this Drug. - OR -

Review this Treatment

Find a Drug:

by name or medical condition or shape/color (Pill Identifier)

(for example: aspirin)

(for example: diabetes)

Report Problems to the Food and Drug Administration
 
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors

Ask the pharmacist

Questions about medications? Get expert answers by video or live chat about allergies, pregnancy, sleep, and more.
See the Ask the Pharmacist event schedule.

Ask a Question

Popular Slideshows & Tools on WebMD

tea
What you should eat.
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
colon xray
Get the facts.
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
fruit drinks
Foods that can help you focus.
Sad dog and guacamole
Don't feed this to your dog.
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.

WebMD the app

Get trusted health information. Whenever. Wherever... with your iPhone, iPad or Android.

Find Out More

IMPORTANT: About This Section and Other User-Generated Content on WebMD

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatment or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.